Indiana, 2021

Damaging Winds in Indiana, June 29, 2021

June 29, 2021 · NWS IWX · 2 events in 2 counties and zones

Scattered thunderstorms developed as several outflow boundaries interacted with an unstable and moderately sheared environment. A few of the storms produced marginally severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Scattered thunderstorms developed as several outflow boundaries interacted with an unstable and moderately sheared environment. A few of the storms produced marginally severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 29, 2:32 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 29, 2:32 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
332 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Issued at 248 PM EDT Tue Jun 29 2021

A warm and humid airmass will support periodic showers and storms
through Thursday with the best chances during the late afternoon and
evening each day. Isolated damaging winds and localized heavy rain
are possible. Cooler and less humid conditions return for the
holiday weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM EDT Tue Jun 29 2021

Storms have initiated along a weak surface trough that extends
from near Detroit southwest into central Illinois, therefore
directly through the middle of the local forecast area. Severe
weather has not been reported, and if any stronger storms do
develop, the biggest threats will be heavy rain, isolated damaging
wind, or small hail. There is ample low level instability with
substantial moisture and heating today supporting an MLCAPE over
2000 J/kg, but there is a lack of upper level support with 850 mb
winds only around 20 kts and the jet stream well to the northwest.
So any severe storms will be isolated. Convection is expected to
die down again overnight and the surface convergence zone will
shift south as the upper trough to the north finally starts to
dig into the Great lakes. This will become the focus for storms
to develop on Wednesday afternoon, which should also be sub-
severe due to weak shear.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM EDT Tue Jun 29 2021

The upper trough continues to dig Wednesday night, and surface
high pressure builds in. Low-level moisture will remain high,
especially since there has been so much rain, and surface winds
will become light under the inversion, so patchy for will be
possible. The surface boundary will also remain near the area,
but continue its slow progression southward, so there could still
be some showers. Then on Thursday the flow shifts to the northwest
with the passage of the trough axis and cold front. This pushes
convection even farther south, although there still may be some
lingering across the southeast corner of the cwa. Cooler and drier
air will funnel in behind this front, and by Friday highs will
only be in the mid 70s.

The upper low will rotate through the eastern Great Lakes on
Friday, cut across the Mid-Atlantic on Saturday, and eject
northeastward on Sunday. In it's wake, high pressure ridging will
build in from the west. There could be a few lingering showers
across the east on Friday and perhaps an isolated thunderstorm,
but then Saturday and the 4th of July should be dry. The high will
allow temps to warm back up during this period, but only into the
low 80s for the holiday. It will rise back into the mid 80s on
Monday and Tuesday. The ridge is also expected to flatten on
Tuesday with a shortwave moving through, and we could again see
showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 133 PM EDT Tue Jun 29 2021

Sctd convection has been firing across the region this aftn in a
moist and unstable airmass. A somewhat diffuse bndry from cntrl IL
newd into MI will help to focus storms into the evening period
though most are expected to remain below severe criteria. This
activity will dissipate around after sunset with loss of daytime
heating. Expect mainly MVFR cigs at KSBN while remaining VFR at
KFWA except for a brief period this aftn. Winds will be variable
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD/Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 29, 2:33 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
333 PM EDT Tue Jun 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
333 PM EDT Tue Jun 29 2021 /233 PM CDT Tue Jun 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening.
There is a chance for isolated damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-301945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
333 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic thunderstorms will continue through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 2:32 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
332 PM EDT Tue Jun 29 2021

INZ005-008-016-292015-
Noble-Kosciusko-Elkhart-
332 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES...

At 331 PM EDT, a strong thunderstorm was located over North Webster,
or near Syracuse, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  North Webster around 335 PM EDT.
  Syracuse around 345 PM EDT.
  Millersburg around 405 PM EDT.
  Ligonier around 410 PM EDT.

Other locations impacted by this storm include Oswego, Big Barbee
Lake, Leesburg, Wilmot, James Lake, Irish Lake, Knapp Lake, Cromwell,
Kimmel and Sechrist Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 8542 4130 8563 4130 8565 4128 8565
      4125 8571 4132 8589 4154 8569
TIME...MOT...LOC 1931Z 222DEG 18KT 4133 8574

HAIL...0.25
WIND...50MPH

JBALL
Special weather statement, Jun 29, 2:45 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
345 PM EDT Tue Jun 29 2021

MIZ080-081-292030-
Branch-Hillsdale-
345 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRANCH AND NORTHWESTERN
HILLSDALE COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Coldwater,
moving northeast at 20 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Coldwater around 400 PM EDT.
  Quincy around 410 PM EDT.

Other locations impacted by this storm include Batavia, South Butler,
Girard, East Gilead, Marble Lake, Lake Of The Woods and Hodunk.

This includes Interstate 69 in Michigan between mile markers 5 and
21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4203 8467 4177 8507 4187 8526 4207 8506
      4207 8473
TIME...MOT...LOC 1945Z 216DEG 19KT 4190 8509

HAIL...0.25
WIND...55MPH

JBALL
Local storm report, Jun 29, 2:54 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
354 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 WNW TIPPECANOE LAKE   41.33N 85.77W
06/29/2021  U0.50 INCH       KOSCIUSKO          IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&
Local storm report, Jun 29, 2:56 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             BIPPUS                  40.94N 85.62W
06/29/2021  E0.25 INCH       HUNTINGTON         IN   LAW ENFORCEMENT

            RELAYED BY EMA.

&&

MSL
Special weather statement, Jun 29, 2:58 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
358 PM EDT Tue Jun 29 2021

INZ006-008-017-292045-
Lagrange-Whitley-Noble-
358 PM EDT Tue Jun 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...NORTHEASTERN
WHITLEY AND SOUTHEASTERN LAGRANGE COUNTIES...

At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Albion to near Tri-lakes. Movement
was northeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Albion around 405 PM EDT.
  Rome City around 415 PM EDT.
  Churubusco around 420 PM EDT.
  Kendallville around 445 PM EDT.

Other locations impacted by these storms include Wolcottville,
Brimfield, Ege, Green Center, Mongo, Indianola, Lisbon, Brushy
Prairie, Merriam and Blue Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8520 4126 8528 4126 8531 4123 8531
      4119 8553 4148 8558
TIME...MOT...LOC 1958Z 232DEG 17KT 4145 8546 4125 8552

HAIL...0.25
WIND...50MPH

JBALL
Special weather statement, Jun 29, 3:06 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
406 PM EDT Tue Jun 29 2021

INZ017-018-292045-
Whitley-Allen-
406 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 406 PM EDT, a strong thunderstorm was located 7 miles southeast of
Columbia City, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This storm will be near...
  Fort Wayne around 430 PM EDT.
  Huntertown around 435 PM EDT.

Other locations impacted by this storm include Laud, Raber, Arcola,
Dunfee, Rolling Hills, Coesse, Wallen, Lake Everett, Peabody and
Aboite.

This includes Interstate 69 in Indiana between mile markers 300 and
312.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 8550 4112 8549 4127 8517 4126 8512
      4101 8515 4100 8533
TIME...MOT...LOC 2006Z 234DEG 32KT 4106 8543

HAIL...0.25
WIND...55MPH

JBALL

The radar

The Northern Indiana radar (KIWX), 28 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
June 29, 3:12 PM EST to 3:13 PM EST
Where
Noble County, 2.59 mi SE of Brimfield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.420, -85.370

Local law enforcement reported trees down on County Road 500 North, east of County Road 300 East.

Thunderstorm Wind, De Kalb

When
June 29, 3:55 PM EST to 3:56 PM EST
Where
De Kalb County, 0.52 mi W of Waterloo
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.430, -85.030

A spotter recorded a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969915, 969916.